Alert archive / Connecticut / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 24, NWS Boston/Norton, MA

July 18, 1999Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 18, 1999, 6:49 PM EDT for Capitol Planning Region, Connecticut. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1999, 6:49 PM EDT (22:49 UTC)
Expired
Jul 18, 1999, 7:15 PM EDT
In force
26 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 109 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 182251 RRA
SVRBOS
CTC003-182315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
649 PM EDT SUN JUL 18 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HARTFORD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 715 PM EDT.

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF MARLBOROUGH...OR ABOUT 10 MILES
  NORTHEAST OF MIDDLETOWN...MOVING EAST AT 35 MPH.

. THIS STORM WILL AFFECT THE COMMUNITIES OF ROCKY HILL...GLASTONBURY 
  AND MARLBOROUGH.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$
GF/RMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:20 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 18, 3:20 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT SUN JUL 18 1999

CDFNT CONTG TO MOV FAIRLY SLOLY SWD TWD SNE.  ENUF LIFT INADN OF
THIS COMBINED WITH SML CAPE AND LIS -2 TO -4 TO PRODUCE TSTMS JUST
NW OF THE FCST AREA.  THESE ARE EXPCD TO CONT MOVG AND DVLPG SWD OVR
THE NWRN PART OF THE FA DURG THE NEXT FEW HRS.  SML CHC OF SVR TSTM.
SFC DEW PTS FALLING SLTLY WRN MA AND NRN CT, BRBL DUE TO VERTICAL
MIXING BUT WITH TEMPS NR 100F PLENTY OF POTENTIAL ENERGY AT SFC.

AVN AND ETA STALL FNTL TROF OUT ACRS SNE.  FM THIS IT APPRS CHC FOR
SHWRS AND PSBL TSTMS WL CONT THRU MON NGT.  MODELS ARE SLO TO COOL
TEMPS MUCH AT 850 MB DURG THIS PD.  BUT WITH CLDS AND PSBL SHWRS SFC
TEMPS WL BE COOLER.  ETA SHOWS STG OMEGA MAX WITH THIS MON AND MON
NGT GENERATING SOME FAIRLY SGFNT QPF ACRS THE FCST AREA BUT SUSPECT
THAT THIS MAY BE A LTL OVER DONE.

CAN HI FINALLY MOVS IN TUE INCRG NLY FLO WITH PRBL ONSHR WND ALG CST
E SIDE AND LWRG TEMPS.

.BOX...NONE.

DMH

In the hours before

Local storm report, Jul 18, 5:32 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
532 PM EDT SUN JUL 18 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    BERNARDSTON               MA   WIND DAMAGE
07/18/99   FRANKLIN                       TREES DOWN PER POLICE DEPT

0510 PM    BLOOMFIELD                CT   WIND DAMAGE
07/18/99   HARTFORD                       TREES DOWN PER FIRE DEPT

...CORRECTED TIME OF BLOOMFIELD CT EVENT...
Local storm report, Jul 18, 5:32 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
532 PM EDT SUN JUL 18 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    BERNARDSTON               MA   WIND DAMAGE
07/18/99   FRANKLIN                       TREES DOWN PER POLICE DEPT

0531 PM    BLOOMFIELD                CT   WIND DAMAGE
07/18/99   HARTFORD                       TREES DOWN PER FIRE DEPT

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:59 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region46 min
Jul 18, 7:00 PM EDTSevere Thunderstorm WarningBOX45 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.